Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Iam a obese guy.who sometimes feel out of breath while

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2423 Questions
Question
Iam a obese guy.who sometimes feel out of breath while climbing 20steps. other times I feel perfectly normal when climbing stairs. whats the reason it occurs sometimes for my out of breath.btw I do get nose block while out of breath but not always
Posted 6 days ago in Medicines and Side Effects
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 32 minutes later
Brief Answer:
Information

Detailed Answer:
Hello Rocky,

I don't know what your BMI or height and weight are, but being overweight can definitely affect our exercise tolerance.

It would be hard to put a finger on why this occurs at times and less or not at all at other times without a more thorough history. It may have to do with the quality of your sleep on certain days, how much exertion you expended for other things prior to climbing the stairs, what and how much you ate.

The blocked or stuffy nose is most likely nasal mucosal swelling and this can be due to allergies but more likely, given that it happens after exertion, is due to vasomotor rhinitis. Vasomotor rhinitis can cause nasal inflammation due to non-allergic things such as breathing dry or cold air, eating hot soup, irritants such as laundry detergent and dryer sheet fragrances, etc. Perhaps when you are walking up the stairs you are breathing harder, getting more dry air through your nasal passages and they are swelling in response.

I hope this provides you with the information you are looking for. Please let me know if I can provide further information or clarification.

-----------------------------------------
Note to all patients: Please know that if you ask for a refund, which some patients do to "play the system", the refund comes entirely from what I am paid. The company does not lose a XXXXXXX I do my best to answer as thoroughly and conscientiously as possible to help you, and I hope you will honor my time and knowledge by not requesting a refund. Dr. Berger-Durnbaugh
Above answer was peer-reviewed by
 
Follow-up: Iam a obese guy.who sometimes feel out of breath while 13 minutes later
most of the time i wont have any physical activity before climbing stairs my bmi is 37 class 2 obese.with sedetry lifestyle.also I am using nebivlol 2.5mg for mild bp (diastole 90-100)which also reduces my heart rate which is on borderline high but below 100bpm at rest. does my heart rate has anything to do with steps sometimes I miss my dose.heart rate can increase when I miss for more then two days.
I just want to make sure it's not exercise induced asthma. btw I had xray which showed tuberinate hypertrophy regarding nose block
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 20 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Exercise induced asthma will cause reactivity of the bronchi (airway into the lungs), and can cause shortness of breath, wheezing, and coughing.

Nebivolol is a beta-1 receptor blocker. Beta blockers can cause bronchospasm (tightening of the bronchi). Beta 2 blockers are more of a risk for that, with beta 1 being more specific to cardiac effects. That's because the cardiovascular system have more beta 1 receptors and the bronchi have more beta 2. But, both have some of the other receptors. So beta 1 blockers can indeed cause some bronchospasm.

I don't expect that this medication would cause ongoing hypertrophy of the turbinates. It can cause dilation of the blood vessels and perhaps that might cause some temporary nasal swelling or drainage.

The way to find out if you have exercise induced asthma, which might be made worse with the Bystolic (nebivolol) would be to get a spirometry breathing test. So there is possibility for this to be going on.

Above answer was peer-reviewed by
 
Follow-up: Iam a obese guy.who sometimes feel out of breath while 10 minutes later
I meant to say nebivlol actually helps by reducing heart rate and less chance of out of breath.in case of missed dose heart rate increases which might be cause of out of breath sometimes. regarding spirometry I don't have any wheezing or cough doctor told me exercise induced asthma can't be diagnosed by spirometry.just wanted to make if it is because of obesity or some other reason
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 20 minutes later
Brief Answer:
Thoughts on this.

Detailed Answer:
Spirometry can diagnose exercise induced asthma if it is paired with either an exercise challenge. This can be done with actual exercise or a chemical challenge with methacholine, mannitol, or EVH (carbon dioxide, oxygen and nitrogen dry air challenge).

Some people with asthma just get short of breath while others only cough. Not all wheeze. I have asthma but no longer wheezing.

The shortness of breath could be from weight but could also be from asthma. If you don't want to go through the whole spirometry testing, you can take with your doctor about using a metered dose beta agonist inhaler to see if it reverses the problem. Asthma is "reversible airway disease" and a bronchodilator can help to show if that is what is going on. The problem with using a standard bronchodilator such as albuterol is that it can increase your heart rate! A more expensive version called levaluberol (Xopenex) has less beta 1 stimulation so less effect on the heart. But I recommend clearing this with the doctor who prescribes your heart medication before trying this.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor